Nebraska, 2013

Damaging Wind in Nebraska, September 9, 2013

September 9, 2013 · NWS LBF · 1 event in 1 county or zone

Thunderstorms developed across the Nebraska Panhandle the evening of September 9th behind a cold front which was located from northeast Colorado into north central Nebraska. One thunderstorm produced damaging winds southwest of OshKosh (Garden County).

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LBF wrote it up.

Thunderstorms developed across the Nebraska Panhandle the evening of September 9th behind a cold front which was located from northeast Colorado into north central Nebraska. One thunderstorm produced damaging winds southwest of OshKosh (Garden County).

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS North Platte, NE wrote its last area forecast discussion before the first event at Sep 9, 7:01 PM MST, 7 minutes earlier.

Area forecast discussion, Sep 9, 7:01 PM MST, 7 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NORTH PLATTE NE
901 PM CDT MON SEP 9 2013

.SYNOPSIS...
ISSUED AT 306 PM CDT MON SEP 9 2013

PERSISTENT UPPER LEVEL HIGH PRESSURE...HAS FINALLY BEGUN TO SHIFT
EAST OF THE CENTRAL PLAINS AND WAS LOCATED OVER CENTRAL MO PER 12Z
UA HAND ANALYSIS. A TROUGH OF LOW PRESSURE EXTENDED FROM NERN MT SWD
INTO NRN UT. A SECOND DEVELOPING LOW WAS LOCATED OVER SRN
CALIFORNIA. AT THE SURFACE...A COLD FRONT EXTENDED FROM NERN
NEBRASKA TO BROKEN BOW...TO NORTH PLATTE...AND JUST SOUTH OF
OGALLALA. THIS FEATURE HAS STALLED OUT OVER THE PAST COUPLE OF
HRS...HELD UP BY THE INTENSE HEAT SOUTH OF THE FRONT ACROSS FAR
SOUTHWESTERN...SOUTH CENTRAL AND EASTERN NEBRASKA. TEMPERATURES AS
OF 2 PM CDT...RANGED FROM THE UPPER 70S ACROSS THE NORTHEASTERN
NEBRASKA PANHANDLE...TO THE MID 90S IN FAR SOUTHERN PORTIONS OF THE
FORECAST AREA. 2 PM CDT TEMPERATURES WERE 83 IN VALENTINE...86 IN
THEDFORD...89 IN OGALLALA...90 IN NORTH PLATTE AND 93 AT IMPERIAL.

&&

.UPDATE...
ISSUED AT 900 PM CDT MON SEP 9 2013

RADAR INDICATES THUNDERSTORMS POPPING IN A NUMBER OF LOCATIONS.
SOME STORMS MAY BE QUITE STRONG. THE FORECAST HAS BEEN UPDATED TO
REFLECT THE CURRENT RADAR AND SHORT TERM PROJECTIONS.

&&

.SHORT TERM...(THIS EVENING THROUGH TUESDAY)
ISSUED AT 306 PM CDT MON SEP 9 2013

A NEARLY STATIONARY FRONT EXTENDS FROM NEAR ORD TO NORTH PLATTE TO
IMPERIAL THIS AFTERNOON. SOME INSTABILITY HAS DEVELOPED ALONG AND
BEHIND THE FRONT...WHERE A COMBINATION OF HIGHER DEW POINTS AND
STEEP MID LEVEL LAPSE RATES HAVE YIELDED AROUND 2000 J/KG OF SURFACE
BASED CAPE. SOME CUMULUS DEVELOPMENT IS NOTED IN THE NEAR THE
FRONT...AND AN ISOLATED THUNDERSTORM OR TWO IS POSSIBLE ALONG THE
FRONT LATE THIS AFTERNOON AND EVENING. A BETTER CHANCE FOR STORMS
WILL COME THIS EVENING THROUGH THE OVERNIGHT ACROSS THE PANHANDLE
INTO NORTH CENTRAL NEBRASKA...AS AN UPPER LEVEL DISTURBANCE TRACKS
NORTHEAST AND COMBINES WITH A SOUTHERLY LOW LEVEL JET NOSING NORTH
INTO THE AREA. SOME SHEAR IS NOTED...WITH EFFECTIVE SHEAR VALUES
RUNNING IN THE 40 TO 50 KNOT RANGE...SO A STRONG STORM OR TWO IS
POSSIBLE.

THE FRONT WILL SETTLE SOUTH INTO FAR SOUTHERN NEBRASKA OR NORTHERN
KANSAS TUESDAY. COOLER WEATHER FINALLY ARRIVES FOR ALL OF WESTERN
AND NORTH CENTRAL NEBRASKA TUESDAY...WITH THE ONLY AREAS THAT MAY
APPROACH 90 DEGREES ACROSS FAR SOUTHWEST NEBRASKA IN HAYES AND
FRONTIER COUNTIES IN CLOSER PROXIMITY TO THE FRONT. THERE IS A
BETTER POTENTIAL FOR THUNDERSTORMS ALONG THE FRONT TUESDAY
AFTERNOON...AS MID LEVEL TEMPERATURES COOL A FEW DEGREES OVER
THOSE OBSERVED TODAY. THERE COULD ALSO BE SOME SHOWER AND
THUNDERSTORM ACTIVITY DURING THE MORNING TO THE NORTH OF THE FRONT
ACROSS MUCH OF THE AREA...WHERE A MOIST MID LEVEL PLUME WILL
RESIDE.

.LONG TERM...(TUESDAY NIGHT THROUGH MONDAY)
ISSUED AT 306 PM CDT MON SEP 9 2013

TUESDAY NIGHT THROUGH SATURDAY...MAIN FORECASTING
CHALLENGE CONTINUES TO BE PRECIPITATION CHANCES AS A SHIFT IN THE
PATTERN CONTINUES INTO THE MIDDLE AND END OF THE WEEK. A TUG OF WAR OF
SORTS BETWEEN AIRMASSES WILL DEVELOP OVER THE NEXT FEW
DAYS...BETWEEN MOIST MONSOONAL AIR FROM THE CENTRAL AND SOUTHERN
ROCKIES...AND DRIER AIR THAT TRIES TO WORK INTO NORTHERN AND EASTERN
NEBRASKA FROM THE NORTHEAST. THROUGH WEDNESDAY...LOW LEVEL
EASTERLIES WILL CONTINUE NORTH OF A STALLED OUT FRONTAL
BOUNDARY...WHICH WILL RESIDE ALONG THE NEBR/KS BORDER. ISENTROPIC
LIFT...WILL CONTINUE TO BE MOST PREVALENT ACROSS THE SOUTHERN AND
WESTERN CWA...AND WILL CONTINUE HIGHEST POPS IN THESE AREAS. FURTHER
NORTH...I TRIMMED POPS OUT OF THE FORECAST IN THE NORTHEAST AND FAR
NORTHERN AREAS THANKS TO SOME DRIER MID LEVEL AIR WHICH WORKS INTO
NORTHEASTERN AND PORTIONS OF NORTH CENTRAL NEBRASKA FROM THE EASTERN
DAKOTAS AND MINNESOTA. FOR WEDNESDAY NIGHT INTO THURSDAY...THE
PATTERN WILL AMPLIFY FURTHER WITH A BROAD DEEP TROUGH OF LOW
PRESSURE ALOFT...DEEPENING ACROSS THE EASTERN THIRD OF THE CONUS. AS
THIS FEATURE DEEPENS...DRIER AIR WILL WORK SOUTHWEST INTO CENTRAL
PORTIONS OF THE FORECAST AREA...DECREASING THE THREAT FOR PCPN...AND
SHIFTING THE BEST MOISTURE AND MID LEVEL FORCING INTO NWRN KS AND
NERN COLORADO. WITH THESE MODEL TRENDS...PRECIPITATION CHANCES WERE
SCALED BACK WITH SLIGHT CHANCES IN THE SOUTH AND WEST AND DRY CONDS
ELSEWHERE. BY FRIDAY...THE UPPER LEVEL TROUGH WILL BEGIN TO SHIFT
EAST INTO EASTERN CANADA AND THE MID ATLANTIC STATES. AT THE SAME
TIME...UPPER LEVEL LOW PRESSURE WILL TRACK INTO THE CENTRAL
ROCKIES...WHICH WILL ALLOW MONSOONAL MOISTURE TO WORK NORTH BACK
INTO WESTERN AND NORTH CENTRAL NEBRASKA. AS THE UPPER LEVEL LOW
BEGINS TO TRACK NORTHEAST INTO CENTRAL AND NERN WYOMING...SHOWERS
AND THUNDERSTORMS WILL DEVELOP AND LIFT ACROSS THE FORECAST AREA
FRIDAY INTO FRIDAY NIGHT. THE UPPER LEVEL LOW WILL BE SLOW TO LIFT
INTO THE DAKOTAS SATURDAY INTO SUNDAY...SO THE THREAT FOR
PRECIPITATION WILL CONTINUE INTO THE WEEKEND. WITH MOSTLY CLOUDY
SKIES ANTICIPATED THURSDAY THROUGH MONDAY...HIGHS MAY STRUGGLE TO
GET OUT OF THE 70S. LOWS HOWEVER...WILL BE ABOVE SEASONAL NORMS WITH
READINGS IN THE 50S EXPECTED.

&&

.AVIATION...(FOR THE 00Z TAFS THROUGH 00Z TUESDAY EVENING)
ISSUED AT 623 PM CDT MON SEP 9 2013

SHORT RANGE SIMULATIONS INDICATE SCATTERED THUNDERSTORMS DEVELOPING
AFTER 00Z ALONG THE SURFACE FRONT CURRENTLY STRETCHED FROM SOUTH OF
ONL TO NEAR BBW-LBF-IML. THERE IS MODERATE CONFIDENCE THAT THIS WILL
OCCUR FROM 00Z TO 06Z WITH THE HIGHEST PROBABILITY OF THUNDER AT LBF
01-03Z. LATER TONIGHT...AN UPPER SYSTEM IS EXPECTED TO BRING ANOTHER
CHANCE OF SHOWERS AND/OR THUNDERSTORM TO CENTRAL AND WESTERN
NEBRASKA 07-10Z AND WE HAVE MODERATE CONFIDENCE THAT THUNDER WILL
OCCUR NEAR VTN IN THAT PERIOD. AFTER THAT...THE NEXT GOOD CHANCE OF
THUNDERSTORMS WILL BE TUESDAY AFTERNOON ALONG AND SOUTH OF A
BBW-LBF-OGA LINE.

&&

.LBF WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

UPDATE...SPRINGER
SYNOPSIS...CLB
SHORT TERM...TAYLOR
LONG TERM...CLB
AVIATION...SPRINGER
Hazardous weather outlook, Sep 9, 10:52 AM MST, 8 hours 16 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE NORTH PLATTE NE
1252 PM CDT MON SEP 9 2013

NEZ004>010-022>029-035>038-056>059-069>071-094-101800-
SHERIDAN-EASTERN CHERRY-KEYA PAHA-BOYD-BROWN-ROCK-HOLT-GARDEN-
GRANT-HOOKER-THOMAS-BLAINE-LOUP-GARFIELD-WHEELER-ARTHUR-MCPHERSON-
LOGAN-CUSTER-DEUEL-KEITH-PERKINS-LINCOLN-CHASE-HAYES-FRONTIER-
WESTERN CHERRY-
1252 PM CDT MON SEP 9 2013 /1152 AM MDT MON SEP 9 2013/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF WESTERN AND
NORTH CENTRAL NEBRASKA.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

THUNDERSTORMS WILL BE POSSIBLE ALONG AND BEHIND A COLD FRONT THIS
AFTERNOON AND TONIGHT. THE AREA OF CONCERN IS ALONG AND NORTH OF A
LINE FROM BARTLETT TO BROKEN BOW TO NORTH PLATTE TO IMPERIAL.
A FEW THUNDERSTORMS MAY CONTAIN SMALL HAIL AND GUSTY WINDS.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY.

THERE WILL BE AT LEAST A SLIGHT CHANCE FOR THUNDERSTORMS TUESDAY
THROUGH SUNDAY. THE BEST CHANCE FOR THUNDERSTORMS DURING THIS
PERIOD CAN BE EXPECTED WEDNESDAY THROUGH FRIDAY AS A WARM FRONT
SLOWLY LIFTS NORTH THROUGH THE REGION.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL PROBABLY NOT BE NEEDED THROUGH TONIGHT.

&&

GET YOUR WEATHER...HYDROLOGICAL...AND CLIMATE INFORMATION AT
HTTP://WWW.WEATHER.GOV/NORTHPLATTE (ALL LOWERCASE)

TAYLOR

In the hours before

Special weather statement, Sep 9, 5:22 PM MST, 1 hour 46 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NORTH PLATTE NE
722 PM CDT MON SEP 9 2013

NEZ004-022-100100-
GARDEN NE-SHERIDAN NE-
622 PM MDT MON SEP 9 2013

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN SHERIDAN AND
NORTHERN GARDEN COUNTIES UNTIL 700 PM MDT...

AT 620 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM 7 MILES SOUTH OF ELLSWORTH...OR 31 MILES EAST OF
ALLIANCE...MOVING NORTHEAST AT 25 MPH.

HAIL UP TO THE SIZE OF NICKELS AND WIND GUSTS UP TO 50 MPH ARE
EXPECTED WITH THIS STORM.

THIS STORM WILL BE NEAR...
ELLSWORTH AROUND 630 PM MDT.
KINCAID LAKE AROUND 640 PM MDT.
BINGHAM AROUND 650 PM MDT.
FINNEGAN LAKE AROUND 655 PM MDT.

THIS INCLUDES HIGHWAY 2 BETWEEN MILE MARKERS 110 AND 130.

THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO AND
TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS... FOR ADDITIONAL
INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.

SPRINGER
Special weather statement, Sep 9, 5:49 PM MST, 1 hour 19 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NORTH PLATTE NE
649 PM MDT MON SEP 9 2013

NEZ004-022-023-094-100130-
GARDEN NE-GRANT NE-SHERIDAN NE-WESTERN CHERRY NE-
649 PM MDT MON SEP 9 2013

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN CHERRY...
SOUTHEASTERN SHERIDAN...NORTHERN GRANT AND NORTHEASTERN GARDEN
COUNTIES UNTIL 730 PM MDT...

AT 649 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM NEAR BINGHAM...OR 37 MILES NORTHWEST OF ARTHUR...
MOVING NORTHEAST AT 25 MPH.

HAIL UP TO ONE-HALF INCH IN DIAMETER AND WIND GUSTS UP TO 50 MPH ARE
EXPECTED WITH THIS STORM.

THIS STORM WILL BE NEAR...
FINNEGAN LAKE AROUND 655 PM MDT.
ASHBY AROUND 700 PM MDT.
MOTHER LAKE AND DIPPING VAT MEADOW AROUND 720 PM MDT.

THIS INCLUDES HIGHWAY 2 BETWEEN MILE MARKERS 121 AND 161.

THIS INCLUDES HIGHWAY 61 BETWEEN MILE MARKERS 153 AND 189.

IF THREATENING WEATHER APPROACHES YOUR AREA...TAKE SHELTER IN A
STURDY BUILDING.

SPRINGER
Special weather statement, Sep 9, 6:31 PM MST, 37 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NORTH PLATTE NE
731 PM MDT MON SEP 9 2013

NEZ022-056-100215-
DEUEL NE-GARDEN NE-
731 PM MDT MON SEP 9 2013

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHERN GARDEN AND NORTHERN
DEUEL COUNTIES UNTIL 815 PM MDT...

AT 728 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM 8 MILES NORTHWEST OF LODGEPOLE...OR 17 MILES
NORTHWEST OF CHAPPELL...MOVING NORTHEAST AT 30 MPH.

HAIL UP TO THE SIZE OF NICKELS AND WIND GUSTS EXCEEDING 50 MPH ARE
EXPECTED WITH THIS STORM.

THIS STORM WILL BE NEAR...
OSHKOSH AROUND 815 PM MDT.

THIS INCLUDES INTERSTATE 80 BETWEEN MILE MARKERS 78 AND 80.

THIS INCLUDES HIGHWAY 92 BETWEEN MILE MARKERS 115 AND 118.

THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO AND
TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS... FOR ADDITIONAL
INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.

SPRINGER
Special weather statement, Sep 9, 6:56 PM MST, 12 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NORTH PLATTE NE
856 PM CDT MON SEP 9 2013

NEZ037-057-059-100245-
KEITH NE-LINCOLN NE-LOGAN NE-
856 PM CDT MON SEP 9 2013

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHERN LOGAN...LINCOLN AND
SOUTHEASTERN KEITH COUNTIES UNTIL 945 PM CDT/845 PM MDT/...

AT 852 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM 5 MILES WEST OF LAKE MALONEY STATE RECREATION
AREA...OR 8 MILES SOUTHWEST OF NORTH PLATTE...MOVING NORTHEAST AT 30
MPH.

HAIL UP TO ONE-HALF INCH IN DIAMETER AND WIND GUSTS UP TO 50 MPH ARE
EXPECTED WITH THIS STORM.

THIS STORM WILL BE NEAR...
NORTH PLATTE AROUND 910 PM CDT.
BECK AROUND 915 PM CDT.

THIS INCLUDES INTERSTATE 80 BETWEEN MILE MARKERS 148 AND 207.

THIS INCLUDES HIGHWAY 83 BETWEEN MILE MARKERS 58 AND 106.

THIS INCLUDES HIGHWAY 97 BETWEEN MILE MARKERS 1 AND 14.

THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO AND
TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS... FOR ADDITIONAL
INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.

SPRINGER

The radar

The North Platte radar (KLNX), 174 km away, was scanning. The volume nearest the first event began at 02:06 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Garden

When
September 9, 7:08 PM MST
Where
Garden County, 10.88 mi SW of Oshkosh
Measured
52 kt (60 mph) estimated gust
Reported by
COOP Observer
Coordinates
41.310, -102.480

Winds of 60 mph were estimated.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Nebraska in 2013Every state in 2013This day in weather historyWarnings in Nebraska, September 2013

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 475029.